Virginia, 2007

Damaging Winds in Virginia, June 28, 2007

June 28, 2007 · NWS AKQ · 4 events in 4 counties and zones

Scattered thunderstorms produced isolated wind damage along and east of the I-95 corridor in eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms produced isolated wind damage along and east of the I-95 corridor in eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 28, 1:34 PM EST, 5 hours 26 minutes earlier.

Area forecast discussion, Jun 28, 1:34 PM EST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
234 PM EDT THU JUN 28 2007

.SYNOPSIS...
HIGH PRESSURE REMAINS OFF THE MID-ATLANTIC COAST THROUGH TONIGHT.
A FRONT WILL DROP THROUGH THE AREA FRIDAY AFTERNOON...BUT SLOWS
DOWN AS IT NEARS THE BORDER OF VIRGINIA AND NORTH CAROLINA FRIDAY
NIGHT INTO SATURDAY. IT WILL FINALLY PUSH SOUTH OF THE REGION BY
SUNDAY MORNING...AND DRY HIGH PRESSURE BUILDS IN SUNDAY AFTERNOON
THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WL BE SHORT...CNVTN FIRING ATTM...AND XPCTD TO CONT TO DO SO
THROUGH THE EVE HRS. SVR WATCH IN EFFECT UNTIL 03Z...MAIN THREAT
WL BE STRNG/DAMAGING WNDS. XPCTG CVNTN TO WIND DOWN AFT
MDNGT...LVG GENLY PCLDY...VRY WRM/HUMID CONDS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
CDFNT FM THE NNW WILL DROP INTO FRI...THEN CONTS TO SETTLE SLOLY S
INTO NC FRI NGT THROUGH SAT. WL CONT W/ LIKELY POPS...INTO SAT
MRNG. PTNTL AGN FOR SVR...ESP CNTRL/SRN AREAS FRI AFTN/EVE. HVY RA
ALSO PSBL FM ANY STMS THROUGH PD. TEMPS TRIMMED DN INTO THE 80S
N...PSBL LWR 90S XTRM SRN AREAS ON FRI. COOLING CONTS FRI NGT/SAT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
MID/UPR LVL TROF FINALLY SWINGS ACRS REGION SAT NGT AND SUN...AND
IS SUFFICIENTLY STRNG ENUF TO PUSH FNT E AND S OF FA. HI PRES WITH
DRIER AIR (MORE COMFORTABLE TEMPS) BLDS DWN INTO THE AREA FOR SUN
AND MON. THE HI THEN SLIDES OFFSHR FOR TUE AND WED. RETURN FLO FM
THE SSW BY MID NEXT WEEK BRINGS MUCH WRMER AIR BACK INTO THE
REGION (BACK INTO THE 90S MOST PLCS BY THE 4TH).

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
GENERALLY VFR (OUTSIDE OF ISOLD/SCTD CONVECTION WHERE TEMPO MVFR/IFR
CONDS PSBL) GOING INTO THIS EVE. MVFR VSBYS LIKELY OVRNGT IN HZ/BR
WITH TEMPO IFR AT MORE FOG PRONE LOCATIONS SBY/PHF/ECG UNTIL
SUNRISE. LARGELY VFR TO START OUT FRI WITH LOWERING CIGS/VSBYS IN
PCPN TWD MIDDAY INTO EARLY AFTN.

GRADUAL IMPROVEMENT LATER FRI NIGHT INTO EARLY SAT AS POST FRONTAL
DRIER AIR WORKS INTO MID ATLC REGION. VFR EXPECTED BY SAT AFTN AND
BEYOND.

&&

.MARINE...
MODELS SHOW COLD FRONT WORKING INTO THE ARE FROM THE NW LATE TONIGHT
AND FRI. FRONT SLOWS ON FRI AS HIGH PRESSURE IS LAGGING BACK WELL
BEHIND FRONT. NAM IS QUICKER ON MOVING FRONT THRU WHILE GFS HAS SOME
WEAK WAVES MOVING BY ON FRI NIGHT AND SAT. LIKE THE SREF MODEL FOR
TIMING AND FOLLOWED IT AS IT PUSHES FRONT S OF THE AREA EARLY ON
SAT. WILL BE WEAK SURGE BEHIND THE FRONT ON SAT NIGHT BUT WILL NOT
APPROACH SMALL CRAFT. WITH HIGH BUILDING DOWN TUESDAY AND WEDNESDAY
WINDS BECOME LIGHT AGAIN.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...25
NEAR TERM...25
SHORT TERM...25
LONG TERM...25
AVIATION...BTC
MARINE...JB
Hazardous weather outlook, Jun 28, 1:28 PM EST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
228 PM EDT THU JUN 28 2007

MDZ021>025-VAZ048-049-060>091-099-100-291830-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-ACCOMACK-NORTHAMPTON VA-
228 PM EDT THU JUN 28 2007

...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY INTO SATURDAY...WITH
SHOWERS AND THUNDERSTORMS LIKELY THROUGH SATURDAY MORNING. HEAVY
RAINFALL...STRONG WIND GUSTS AND HAIL...WILL BE POSSIBLE WITH SOME
OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NCZ012>017-030>032-102-VAZ092>098-291830-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
228 PM EDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TEMPERATURES WILL CLIMB INTO THE LOWER TO MID 90S THIS
AFTERNOON...WITH HEAT INDEX VALUES OF AROUND 100 DEGREES EXPECTED.
WIDELY SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP THIS AFTERNOON
AND EVENING. A FEW OF THE STORMS MAY CONTAIN LOCALLY DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY INTO SATURDAY...WITH
SHOWERS AND THUNDERSTORMS LIKELY THROUGH SATURDAY MORNING. HEAVY
RAINFALL...STRONG WIND GUSTS AND HAIL...WILL BE POSSIBLE WITH SOME
OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ630-631-650-652-654-291830-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
228 PM EDT THU JUN 28 2007

...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY INTO SATURDAY...WITH
SHOWERS AND THUNDERSTORMS LIKELY THROUGH SATURDAY MORNING. HEAVY
RAINFALL...STRONG WIND GUSTS AND HAIL...WILL BE POSSIBLE WITH SOME
OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ632-633-656-658-291830-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
228 PM EDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP THIS AFTERNOON
AND EVENING. A FEW OF THE STORMS MAY CONTAIN LOCALLY DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY INTO SATURDAY...WITH
SHOWERS AND THUNDERSTORMS LIKELY THROUGH SATURDAY MORNING. HEAVY
RAINFALL...STRONG WIND GUSTS AND HAIL...WILL BE POSSIBLE WITH SOME
OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

In the hours before

Special weather statement, Jun 28, 4:47 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
547 PM EDT THU JUN 28 2007

VAZ065-282230-
MECKLENBURG VA-
547 PM EDT THU JUN 28 2007

...STRONG THUNDERSTORM MOVING THROUGH SOUTHWEST MECKLENBURG COUNTY..

AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF CHASE CITY...OR ABOUT 9
MILES NORTHEAST OF VIRGILINA...MOVING EAST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR CLARKSVILLE AT 605 PM EDT...FINCHLEY...
AND...SKIPWITH AT 630 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO AROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.

RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

25
Special weather statement, Jun 28, 5:06 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
606 PM EDT THU JUN 28 2007

NCZ016-VAZ096-097-282300-
CAMDEN NC-CHESAPEAKE VA-SUFFOLK VA-
606 PM EDT THU JUN 28 2007

...STRONG THUNDERSTORM MOVING ALONG THE BORDER....

AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF GREAT BRIDGE...OR ABOUT 11
MILES NORTHEAST OF SUNBURY...MOVING EAST AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR CHESAPEAKE AIRPORT AT 655 PM EDT.

EXPECT WIND GUSTS UP TO 30 MPH...FREQUENT LIGHTNING AND LOCALLY
HEAVY DOWNPOURS IN THE PATH OF THIS STORM.

44
Special weather statement, Jun 28, 5:13 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
613 PM EDT THU JUN 28 2007

VAZ065>067-282315-
LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-
613 PM EDT THU JUN 28 2007

...STRONG THUNDERSTORMS MOVING ACROSS THE SOUTHERN PIEDMONT...

AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS FROM 11 MILES WEST OF VICTORIA
TO 11 MILES SOUTHWEST OF CHASE CITY...OR FROM KEYSVILLE TO 7 MILES
SOUTH OF REDOAK...MOVING NORTHEAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...CHASE CITY AROUND 630 PM EDT AND
VICTORIA AROUND 715 PM EDT...

EXPECT WIND GUSTS UP TO 30 MPH...OCCASIONAL LIGHTNING AND POSSIBLY
SMALL HAIL IN THE PATH OF THESE STORMS. LOCALLY HEAVY DOWNPOURS WILL
LIKELY RESULT IN PONDING OF WATER ON ROADWAYS.

44
Special weather statement, Jun 28, 6:07 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
707 PM EDT THU JUN 28 2007

VAZ067-080-290000-
DINWIDDIE VA-NOTTOWAY VA-
707 PM EDT THU JUN 28 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLACKSTONE...MOVING EAST AT 25 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR WELLVILLE AT 715 PM EDT...WILSONS
AT 720 PM EDT...DARVILLS...AND...HEBRON AT 725 PM EDT.

EXPECT WIND GUSTS TO 40 MPH...OCCASIONAL LIGHTNING AND LOCALLY HEAVY
RAINFALL IN THE PATH OF THIS STORM.
Special weather statement, Jun 28, 6:09 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
709 PM EDT THU JUN 28 2007

VAZ068-070-080-081-290015-
AMELIA VA-CHESTERFIELD VA-DINWIDDIE VA-PRINCE GEORGE VA-
709 PM EDT THU JUN 28 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF COLONIAL HEIGHTS...OR ABOUT 10
MILES NORTH OF DINWIDDIE...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR ADDISON AT 720 PM EDT...MATOACA AT 725 PM
EDT...ETTRICK AT 735 PM EDT...COLONIAL HEIGHTS AT 740 PM EDT...
PETERSBURG NATIONAL BATTLLEFIELD AT 745 PM EDT.

EXPECT WIND GUSTS UP TO 40 MPH...OCCASIONAL LIGHTNING AND LOCALLY
HEAVY RAINFALL IN THE PATH OF THESE STORMS.

44
Special weather statement, Jun 28, 6:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
725 PM EDT THU JUN 28 2007

VAZ070-071-080>082-290030-
CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-HENRICO VA-PRINCE GEORGE
VA-
725 PM EDT THU JUN 28 2007

...STRONG THUNDERSTORMS MOVING ACROSS THE TRI-CITIES AREA...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM CHESTER TO 6 MILES NORTHEAST OF
DINWIDDIE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...COLONIAL HEIGHTS AND PETERSBURG AROUND 730 PM EDT....FORT LEE
AROUND 740 PM EDT...HOPEWELL AROUND 745 PM EDT...DISPUTANTA AROUND
800 PM EDT.

EXPECT WIND GUSTS UP TO 45 MPH...FREQUENT LIGHTNING AND POSSIBLY
SMALL HAIL IN THE PATH OF THESE STORMS. LOCALLY HEAVY RAINFALL WILL
RESULT IN PONDING OF WATER ON ROADWAYS.

44

The radar

The Norfolk radar (KAKQ), 36 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dinwiddie

When
June 28, 7:00 PM EST
Where
Dinwiddie County, 0.55 mi W of Carson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.030, -77.410

Numerous trees and power lines were down on Carson Road.

Thunderstorm Wind, Petersburg (C)

When
June 28, 7:10 PM EST
Where
Petersburg (C) County, 2.16 mi SE of Petersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.198, -77.392

Trees were blown down.

Thunderstorm Wind, Prince George

When
June 28, 7:15 PM EST
Where
Prince George County, 2.65 mi SE of New Bohemia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.153, -77.286

Numerous trees were blown down in southwestern part of county.

Thunderstorm Wind, Charles City (C)

When
June 28, 7:15 PM EST
Where
Charles City (C) County, Charles City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.330, -77.070

Trees were downed on Coolhill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42395, 42396, 42398, 42400.